Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Shreveport, LA

February 23, 2004Sabine Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Feb 23, 2004, 1:16 PM CST for Sabine Parish, Louisiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2004, 1:16 PM CST (19:16 UTC)
Expired
Feb 23, 2004, 1:45 PM CST
In force
29 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Sabine Parish, LA

The radar

The Shreveport radar (KSHV), 80 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

949 
WUUS54 KSHV 231916
SVRSHV
LAC085-231945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
116 PM CST MON FEB 23 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SABINE PARISH IN NORTHWEST LOUISIANA

* UNTIL 145 PM CST

* AT 115 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PLEASANT HILL...OR ABOUT 16 MILES NORTH OF
  MANY...AND MOVING NORTHEAST AT 35 MPH.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SABINE PARISH IN NORTHWEST LOUISIANA
UNTIL 145 PM CST.

LAT...LON 3179 9368 3166 9352 3173 9344 3186 9353

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 11:25 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Feb 23, 11:25 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1125 AM CST MON FEB 23 2004

.DISCUSSION...

RUNNING A LITTLE LATE THIS MORNING...BUT WILL BE BRIEF.  ELEVATED
CONVECTION FIRING OFF OVER DEEP E TX/NCNTRL LA LATE THIS MORNING AS
SHORTWAVE ENERGY LIFTS NE.  HAVE RECEIVED A FEW SMALL HAIL REPORTS
FROM THIS CONVECTION OVER THIS AREA...WITH H500 TEMPS RUNNING -17-
19C.  GOOD ELEVATED LAPSE RATES SHOULD CONTINUE THROUGH EARLY
AFTERNOON...BUT DRY PUNCH WORKING ITS WAY NE FROM SCNTRL TX SHOULD
HELP DIMINISH EXTENT OF CONVECTION OVER E TX...POSSIBLY FAR WRN LA BY
LATE AFTERNOON.  HAVE MENTIONED SEVERE FOR MAINLY SW/SRN ZONES...AND
HAVE ADJUSTED POPS TO FIT CURRENT RADAR TRENDS.  ADDITIONAL
DEVELOPMENT COULD FIRE FARTHER NORTH LATER THIS AFTERNOON AS ENERGY
LIFTS NE.  WARM FRONT ALONG THE TX/LA COAST MAY NUDGE A BIT NWD
THROUGH THE AFTERNOON...BUT SKY ALREADY CLEARING UP NORTH ALLOWING
17Z TEMPS TO REACH FORECAST VALUES.  HAVE RAISED TEMPS UP NORTH A CPL
CATEGORIES...WITH MINOR ADJUSTMENTS TO TEMPS ELSEWHERE.

UPDATE ALREADY OUT...GRID PRODUCTS OUT SHORTLY.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  58  52  57  42 /  60  50  80  80
MLU  56  51  58  43 /  70  50  80  80
TXK  61  49  55  40 /  50  50  80  80
TYR  64  52  54  39 /  50  70  90  70
LFK  63  54  58  42 /  60  70  90  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&
Hazardous weather outlook, Feb 23, 12:00 PM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST MON FEB 23 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST MON FEB 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS OVER DEEP EAST TEXAS AND NORTHCENTRAL
LOUISIANA...WILL GRADUALLY SPREAD NORTH NORTHEAST INTO SOUTHWEST
ARKANSAS...EXTREME NORTHEAST TEXAS...AND SOUTHEAST OKLAHOMA
THIS AFTERNOON...IN ASSOCIATED WITH A SERIES OF UPPER LEVEL
DISTURBANCES TRAVERSING NORTHEAST ACROSS TEXAS...AHEAD OF AN
UPPER LEVEL STORM SYSTEM OVER SOUTHERN ARIZONA. SOME OF THESE
STORMS MAY PRODUCE LARGE HAIL OVER PORTIONS OF EAST TEXAS...
MAINLY SOUTH OF A ALTO...TO HENDERSON...TO CARTHAGE LINE...
AND ALSO OVER NORTHWEST AND NORTHCENTRAL LOUISIANA. THESE STORMS
SHOULD WEAKEN BY LATE THIS AFTERNOON...BUT ADDITIONAL REDEVELOPMENT
WILL OCCUR THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
THE UPPER LEVEL STORM SYSTEM WILL MOVE EAST INTO WEST TEXAS
TUESDAY MORNING...AND INTO EAST TEXAS BY EARLY EVENING. RAIN AND
THUNDERSTORMS WILL INCREASE IN COVERAGE FROM WEST TO EAST ACROSS THE
REGION TUESDAY AFTERNOON AND TUESDAY NIGHT...BEFORE ENDING WEDNESDAY
MORNING. HEAVY RAIN WILL BE POSSIBLE ACROSS EAST TEXAS LATE TUESDAY
AFTERNOON...SPREADING EAST INTO NORTHCENTRAL LOUISIANA TUESDAY NIGHT.
AFTERWARDS...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED ACROSS PORTIONS OF EAST TEXAS AND
NORTHCENTRAL LOUISIANA THIS AFTERNOON...BUT ARE NOT EXPECTED
TONIGHT.

In the hours before

Local storm report, Feb 23, 12:37 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1237 PM CST MON FEB 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             12 W NACOGDOCHES        31.61N 94.86W
02/23/2004  0.75 INCH        NACOGDOCHES        TX   TRAINED SPOTTER

            HAIL COVERED THE GROUND FOR A SHORT TIME.

&&

03

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 1:30 PM CSTSevere Thunderstorm WarningSHVRed River30 min
Feb 23, 2:13 PM CSTSevere Thunderstorm WarningSHVDe Soto47 min
Feb 23, 2:43 PM CSTSevere Thunderstorm WarningSHVRed River32 min
Feb 23, 3:11 PM CSTSevere Thunderstorm WarningSHVBienville49 min
Feb 23, 3:48 PM CSTSevere Thunderstorm WarningSHVLincoln42 min
Feb 23, 4:16 PM CSTSevere Thunderstorm WarningSHVUnion59 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.